Alert archive / Nevada / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

May 3, 2025Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at May 3, 2025, 11:52 AM PDT for Esmeralda County, Nye County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2025, 11:52 AM PDT (18:52 UTC)
Expired
May 3, 2025, 12:30 PM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Esmeralda County, NV, Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3336 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS55 KVEF 031852
SVRVEF
NVC009-023-031930-
/O.NEW.KVEF.SV.W.0002.250503T1852Z-250503T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1152 AM PDT Sat May 3 2025

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Nye County in south central Nevada...
  East central Esmeralda County in south central Nevada...

* Until 1230 PM PDT.

* At 1151 AM PDT, a severe thunderstorm was located 7 miles south of
  Lida Junction, or 18 miles east of Lida, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Lida Junction and Goldfield.

This includes the following roads...
 Highway 95 in Esmeralda County between mile markers 1 and 22.
 Highway 95 in Nye County between mile markers 98 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 11704 3730 11726 3774 11737 3776 11703
TIME...MOT...LOC 1851Z 174DEG 22KT 3739 11717 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
2 follow-up statements
780 
WWUS55 KVEF 031907
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1207 PM PDT Sat May 3 2025

NVC009-023-031930-
/O.CON.KVEF.SV.W.0002.000000T0000Z-250503T1930Z/
Nye NV-Esmeralda NV-
1207 PM PDT Sat May 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM PDT
FOR SOUTHWESTERN NYE AND EAST CENTRAL ESMERALDA COUNTIES...

At 1206 PM PDT, a severe thunderstorm was located over Lida Junction,
or 17 miles east of Lida, moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Lida Junction and Goldfield.

This includes the following roads...
 Highway 95 in Esmeralda County between mile markers 1 and 22.
 Highway 95 in Nye County between mile markers 106 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 11705 3741 11728 3774 11737 3776 11703
TIME...MOT...LOC 1906Z 174DEG 22KT 3748 11718 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
862 
WWUS55 KVEF 031921
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1221 PM PDT Sat May 3 2025

NVC009-023-031931-
/O.EXP.KVEF.SV.W.0002.000000T0000Z-250503T1930Z/
Nye NV-Esmeralda NV-
1221 PM PDT Sat May 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NYE AND EAST
CENTRAL ESMERALDA COUNTIES WILL EXPIRE AT 1230 PM PDT...

The storm which prompted the warning has weakened, and no longer
poses an immediate threat to life or property. Therefore, the warning
will be allowed to expire.  However, gusty winds are still possible
with this thunderstorm.

&&

LAT...LON 3742 11705 3741 11728 3774 11737 3776 11703
TIME...MOT...LOC 1921Z 174DEG 22KT 3755 11719 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:21 AM PDT, 31 minutes earlier.

Area forecast discussion, May 3, 11:21 AM PDT, 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1121 AM PDT Sat May 3 2025

.SYNOPSIS...A potent low pressure system will move through the
Desert Southwest over the weekend, bring gusty winds, isolated to
scattered showers and thunderstorms, and cooler temperatures to
the region over the weekend and into early next week. This system
will eject into the southern Plains around mid-week with ridging
building in behind it.
&&

.UPDATE...Starting to see convection starting across northern Clark
and southern Lincoln counties this morning. At the moment, this is
predominantly virga, but as the afternoon progresses, we expect
isolated-to-scattered showers and thunderstorms across the southern
Great Basin and Mojave deserts. Strongest area of concern will be
across Esmeralda and southern Nye counties today, as SPC has the
southwestern Great Basin highlighted beneath a "Marginal" Risk for
severe-level wind gusts. PWAT will range from 0.25" to 0.75"
areawide today, with locally higher amounts in the higher terrain.
CAPE values will range between 100 and 250 J/kg areawide, with the
greatest DCAPE (pushing 1000 J/kg) in Esmeralda and southern Nye
counties. This means that due to the very dry low levels,
thunderstorm activity has the potential to kick off strong, gusty,
erratic wind gusts from their direction, with gust speeds
potentially exceeding 58 mph at times (5-10% chance). No changes
made to the forecast this morning, as it looks to be in good shape.
The Wind Advisory for the western Mojave Desert will go into effect
at 2pm PDT this afternoon and will expire at 2am tonight. Due to
snow levels between 8500 and 9500 feet, precipitation will fall as
snow in the Sierra Nevada, so a Winter Weather Advisory goes into
effect for the eastern Sierra slopes at 5pm today.
&&

.PREVIOUS DISCUSSION...523 AM PDT Sat May 3 2025/

.SHORT TERM...Today through Monday.

A potent low pressure system will begin to push into the area today,
moving through the Desert Southwest on Sunday and Monday. Gusty
southwesterly winds will pick up across the area today as this
system approaches. A Wind Advisory is in effect for the western
Mojave Desert from 2:00 pm PDT this afternoon to 2:00 am PDT Sunday
morning. Wind gusts up to 45 mph are expected across the advisory
area with peak wind gusts in the 25 to 40 mph range elsewhere. In
addition to gusty winds, this system will bring large scale synoptic
ascent and precipitable water values 150% to 225% above normal to
the region. When you combine this synoptic scale lift and anomalous
moisture with the instability resulting from daytime heating, you
get a 20 to 40% chances for isolated showers and thunderstorms
across the area today. The primary threats with any convection that
develops will be lightning, light-to-moderate rainfall rates, sudden
gusty outflow winds, and possibly even small hail (pea, nickel, and
dime sized). When it comes to the potential for severe
thunderstorms, central Nye County and eastern Esmeralda County have
the best shot at seeing thunderstorms capable of producing severe
winds (wind gusts of 58 mph or greater) this afternoon as this is
where we will see the best instability align with the strongest wind
shear.

Normally we see convection begin to diminish after sunset as we
loose the instability provided by daytime heating. However, that
will not be the case this time as the upper-level trough will
continue to provide large scale lift through the evening hours. That
being said, we will see chances for showers and thunderstorms
increase overnight into Sunday with widespread 50 to 90% chances of
precipitation on Sunday. Precipitation chances will continue
overnight from Sunday into Monday with the better precipitation
chances shifting to the east on Monday as the low pressure system
slowly works its way through the region. Precipitation chances will
linger into Monday night, slowly decreasing and shifting farther
east as the trough continues to push through the region. When it
comes to precipitation on Sunday and Monday, it is important to note
that we are not expecting 48 hours of continuous showers and
thunderstorms. Rather, we will see multiple rounds of showers with
embedded thunderstorms move through the area. While widespread flash
flooding is not expected over the weekend, ponding of water on roads
and water flowing in normally dry washes is likely. Additionally,
roadways that have not seen rain over the past few weeks are
expected to become slippery as precipitation begins and lifts the
dirt, oil, and dust that have accumulated on the roads.

Much cooler than normal temperatures will also accompany this
weekend system with temperatures dropping around 10 to 15 degrees
across our entire forecast area from today to tomorrow. The eastern
half of our forecast area will see temperatures fall an additional 5
to 10 degrees from Sunday into Monday as the trough axis swings
through. As you would expect, we will also see snow levels fall with
these falling temperatures, bringing a late season snow to
elevations above 8,000 feet in east central California and southern
Nevada. A Winter Weather Advisory is in effect for the Eastern
Sierra Slopes beginning this afternoon and continuing through Sunday
evening. Up to 3 inches of snow will be possible at Aspendell with
locally higher totals around 4 to 6 inches in areas of higher
terrain. Outside of the Eastern Sierra, mountains above 8,000 feet
in southern Nevada and Inyo County may see some flurries with minor
accumulations possible.

.LONG TERM...Tuesday through Friday.

The lingering affects of this weekend's storm system will remain at
least into midweek with low chances for showers and perhaps a few
storms into Wednesday. This is in response to remaining cold air
aloft while temperatures gradually begin to warmup near the surface,
generating instability. From Thursday into the weekend, a noted
warmup is in store as broad upper ridging develops across the Desert
Southwest. This is well captured in the ensembles, which depict a
return to temperatures above seasonal normals and much drier
conditions as we near next weekend.
&&

.AVIATION...For Harry Reid...For the 18Z Forecast Package...
Winds will shift from the southwest over the next couple of hours,
with gusts between 25 and 30 kts as shower activity picks up in the
vicinity of the terminal. After sunset, gusts will drop off, but the
prevailing wind direction will continue from the southwest until
between 12 and 14Z when a wind shift occurs from the north-
northwest. Overnight, shower and thunderstorm activity will pick up
between 10 and 16Z, with a 30 percent chance of impacts to the
terminal. With thunderstorm activity, expect erratic, gusty winds
from the direction of the storm. Shower and thunderstorm chances
return Sunday afternoon. With stronger thunderstorms, impacts could
include locally heavy rainfall, brief drops to MVFR/IFR conditions,
small hail, and frequent lightning.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...For the 18Z Forecast Package... KVGT and
KHND can expect gusty southwesterly winds between 25 and 30 kts this
afternoon, with gusts falling off after sunset. A wind shift from
the north-northwest will occur between 10 and 14Z. Vicinity showers
this afternoon could result in erratic wind gusts and direction.
Best chances of showers and thunderstorms impacting the terminals
between 10 and 16Z, with chances returning Sunday afternoon. KBIH
can expect gusty south winds between 25 and 30 kts today, with
vicinity showers. Best chances of shower and thunderstorm activity
impacting the terminal will be between 23 and 06Z tonight, with
erratic wind gusts from the direction of the storms. KDAG will gust
from the west between 30 and 35 kts today, with vicinity showers
through 10Z. KEED and KIFP will gust from the south between 25 and
30 kts today, with vicinity showers after sunset. With stronger
thunderstorms, impacts could include locally heavy rainfall, brief
drops to MVFR/IFR conditions, small hail, and frequent lightning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Soulat
SHORT TERM...Stessman
LONG TERM...Austin
AVIATION...Soulat

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:58 AM PDTSevere Thunderstorm Warning Considerable damage threatVEFNye47 min
May 3, 2:36 PM PDTSevere Thunderstorm WarningVEFNye54 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.